Everytime I eat, my blood pressure drops 25 to 35 points, with fatigue and weekness folowing. I know the medical name for it but I don't know why it is happening. I have pancreatic enzyme deficincy also with malabsortion problems and am losing weight. I have slight heart palpitations as noted by a halter test.
After eating, blood rushes to the stomach area and pressure should go up....if the blood vessels do not constrict properly to maintain the pressure, then the pressure drops....this is my diagnosis so far.....
Cardio Dr. says I probably have Autonomic Dysfunction, but does not recommend treatment as long as I do not faint or feel nausea.......ANY COMMENTS.....Steve947
I'd get a second opinion on that. Autonomic dysfunction is much more than fainting and nausea. I am just learning this myself as I was diagnosed with neurocardiogenic syncope and POTS within the last couple of weeks. I rarely fainted or had nausea. (although I've had many episodes of severe pre syncope due to BP drops.)
I recently finished breakfast and even after meds my BP dropped from 100/63 to 75/54- so now I'm back in bed.
I don't know if the enzyme deficiency problem could be related but I would make sure to be evaluated by a cardiologist who specializes in EP and get a tilt table test to rule out orthostatic intolerance.
I'm sorry to hear about your situation and I will pray for you.
I'm sorry to hear about your postprandial hypotension. I don't know your age, but I can tell you that according to the Merck manual, up to one third of older people have postprandial hypotension while the condition is almost never present in younger people. Postprandial hypotension often is due to underlying autonomic dysfunction from another source such as diabetes, Parkinson's, etc. (These conditions affect the autonomic nerves, thus inhibiting the ability of the ANS to properly modulate peripheral vasoconstriction and increase cardiac output following a meal, which is necessary to offset the drop in blood pressure caused by pooling of blood in the splanchnic bed.)
You can surely consult an EP cardiologist or neurologist for a second opinion, particularly if the symptoms are very troublesome to you. Hypotension is a funny thing; doctors do tend to brush it off unless the symptoms are "severe enough" (of course your opinion and their opinion on where to set that bar may differ) because for a great range of values, having a low blood pressure really doesn't do anything harmful to your body EXCEPT triggering subjective often-transient symptoms. (Vs. high blood pressure which puts you at risk for life-threatening problems.)
Whether you seek a second opinion or not, there are things you can do lifestyle-wise to decrease the severity of postprandial hypotension. Eating smaller meals throughout the day can be helpful. Also, low-carbohydrate meals will trigger less of the hypotension. Caffeine can help raise your BP, but some say it is ill-advised to drink coffee/tea too late in the day because it can interfere with sleep; at the very least, this may get you through breakfast without symptoms.
Keep us updated on how you are doing if you can.
Finally back again...hope you are still around. Thanks again for your prior comments which were excellant and I assume you must be associated with the medical field.
My related problems include Stage 3 kidney disease, atrophy of the Pancreas with malabsorption, and ANS or CNS problems.
My recent tests include an echogram of the heart, MRI of the biliary stack, colonoscopy, carotid doppler test, MRI of kidneys and 2 week heart monitor ( ongoing ) and all seem to be OK.
I finally have cooperation between my hypertension doctor and my cardiologist. They are evaluating whether I should see a neurologist for an MRI or have an MRI of the chest area or abdomin or both. I have not addressed the subject of an EP cardiologist.
I thought I may have an aneurysm of the descending aorta but they are
discounting that so far.
Also, on November 19th and 28th I had a possible TIA. I had double vision and flashing floaters that lasted about 5 minutes. B/P was 180/90 and 170/90 during the events.This could be amaurosis fugax caused by an atherosclerotic carotid artery or any emboli arising from proceeding retinal or ophtholmic arteries. Also could be temporary vasospasm. Also .......?
We are concerned about this.
Some of the problems are that my symptoms are related to each scenario...ie weakness, fatigue, weight loss, blurred vision, malabsrption,palpitations,variable B/P and some diarrhea.It is difficult to see what is causing which symptom. Anyway, we will press on, if you have any more comments or suggestions, please address them.....thanks again....Steve
What did you ever find out? I have all the same symptoms. 36 yr old female, currently seeing a gastroenterologist. Which Dr do I head to? Thought I had stomach trouble. Ultrasound of stomach scheduled next week after nausea issues for months.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.